Texas, 2008Damaging Winds in Texas, August 3, 2008
August 3, 2008 · NWS LCH · 4 events in 4 counties and zones
A few storms became severe in southeast Texas, a result of an approaching low pressure system in the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few storms became severe in southeast Texas, a result of an approaching low pressure system in the Gulf of Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 3, 12:15 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 3, 12:15 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
115 PM CDT SUN AUG 3 2008
.UPDATE...SPC SVR TSTM WATCH #801 VALID UNTIL 8 PM FOR ALL EXCEPT
LOWER ACADIANA. LAFAYETTE IS NOT INCLUDED IN THIS WATCH. WILL BE
ISSUING ZONE UPDATE SHORTLY.
&&
.DISCUSSION...DESCENDING SUBTROPICAL JET HAS MOST OF THE AREA IN A
FAVORABLE LEFT FRONT QUADRANT OR EXIT REGION. THIS AGEOSTROPHIC
FLOW WILL ADD LIFT TO COVECTION ALREADY UNDERWAY AND MOVING INTO
CENTRAL LOUISIANA AND THE LAKES AREA OF SE TX. STORMS WILL MOVE
SW. WET MICROBURSTS ARE THE PRIMARY HAZARD.
&&
.PREV DISCUSSION... /ISSUED 1132 AM CDT SUN AUG 3 2008/
UPDATE...ISSUED A SMALL CRAFT ADVISORY FOR INCREASING WINDS OVER
THE COASTAL WATERS EAST OF CAMERON BEGINNING MONDAY MORNING. THIS
IS IN RESPONSE TO WHAT IS NOW A TROPICAL LOW WHICH WILL MOVE
ACROSS OUR COASTAL WATERS MONDAY INTO TUESDAY.
PREV DISCUSSION... /ISSUED 1024 AM CDT SUN AUG 3 2008/
UPDATE...ADJUSTED POPS UPWARD FOR INTERIOR SE TX AND WESTERN
PORTIONS OF CEN LA AS WELL AS S CEN LA. TWEAKED TEMPS UPWARD FOR
ALL EXCEPT CEN LA WHERE I LOWERED TEMPS A BIT FOR ALEXANDRIA.
DISCUSSION...THE RAPIDLY MOVING THUNDERSTORM COMPLEX HAS PROGRESSED
SOUTHEAST INTO THE COASTAL WATERS WHERE IT IS WEAKENING. NOTED
THETA RIDGING PERSISTING FROM LAST NIGHT AS WELL AS THE AREA UNDER
A LEFT FRONT QUADRANT OF A DESCENDING SUBTROPICAL JETLET (LEFT
EXIT REGION). FORECAST SOUNDINGS CONTINUE TO MAX OUT ON
INSTABILITY AND MOISTURE BUT SINCE CONVECTIVE TEMPS ARE SO HIGH
(98) AND AIRMASS HAS BEEN WORKED OVER (MUCH CLUTTER ON THE RADAR),
WILL CHOOSE TO INITIATE AFTERNOON TSTMS LATE AROUND 19Z (2 PM).
A TROPICAL DISTURBANCE STATEMENT OUT OF TPC NOW SHOWS AN AREA OF
LOW PRESSURE HAS FORMED ABOUT 150 MILES SOUTH OF PENSACOLA.
CONDITIONS ARE MARGINALLY FAVORABLE FOR DEVELOPMENT. AN AIR FORCE
RESERVE ACFT WILL BE INVESTIGATING. TEXAS AND WESTERN LA COASTS
REMAIN IN PLAY FOR SOME KIND OF LANDFALL EARLY TUESDAY. ONLY
CONFIDENCE AT THIS TIME IS FOR INCREASING PRECIP AND TIDES WITH
WINDS TO SCA CRITERIA FOR THE COASTAL WATERS. STAY TUNED.
PREV DISCUSSION... /ISSUED 549 AM CDT SUN AUG 3 2008/
DISCUSSION...PLATE QUITE FULL THIS MORNING WITH DECAYING MCS
RACING SOUTHWEST THROUGH THE AREA...GENERATING NUMEROUS REPORTS OF
40 TO 45 MPH WINDS. WORST OF THIS WEATHER WILL BE WELL INTO THE
COASTAL WATERS BY THE START OF MY FIRST PERIOD...SO HAVE UTILIZED
PRE-FIRST PERIOD WORDING IN THE ZFP FOR THE EARLY RISERS.
ONE QUESTION FOR TODAY IS WHAT IMPACT THIS SYSTEM HAS ON AFTERNOON
TEMPERATURES...DEWPOINTS...AND THUS HEAT INDEX VALUES. BIT OF A
CONUNDRUM HERE AS THE RECENTLY RAINED UPON GROUND MAY HELP HOLD
TEMPERATURES DOWN...WHILE INCREASING THE DEWPOINTS AND THUS
RESULTING IN HIGHER HEAT INDICES. BASIC THINKING IS THAT WITH THE
EARLY MORNING PASSAGE...CLOUDS OVER NORTHEAST ZONES WILL HAVE
SUFFICIENT OPPORTUNITY TO CLEAR OUT...AND HAVE CONTINUED WILL AOA
100 DEGREE READINGS FOR AFTERNOON HIGHS. SOUTHWEST ZONES WILL
CONTEND WITH THE LINGERING CLOUD COVER LONGER...SO HAVE CUT UNDER
YESTERDAYS MAX READINGS BY A COUPLE OF DEGREES. AS FOR SFC
DEWPOINTS...WE WILL CERTAINLY BE STARTING OFF THE DAY WITH LOWER
READINGS THANKS TO THE MCS...BUT AGAIN...THEIR BEHAVIOR BY
AFTERNOON WILL BE CRUCIAL IN DETERMINING WHETHER A HEAT ADVISORY
IS WARRANTED...AND THE DAYSHIFT WILL BE IN A BETTER POSITION TO
SEE HOW ALL OF THESE PARAMETERS EVOLVE THROUGH THE DAY.
ATTENTION THEN TURNS TO POTENTIAL FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT THIS AFTERNOON/EVENING. NAM...4KM WRF...AND ECMWF
SUGGEST ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AS VORT LOBE
ROUNDS THE RIDGE LATE THIS AFTERNOON/EVENING. HAVE INCREASED POPS
TO A CHANCE FOR TODAY AND TONIGHT.
REGARDING THE AREA OF DISTURBED WEATHER OVER THE NORTH CENTRAL
GULF. WHETHER...AND HOW MUCH...THIS SYSTEM DEVELOPS FROM A
TROPICAL STAND POINT IS STILL UNCERTAIN. THE ENVIRONMENT IS AT
BEST MARGINALLY FAVORABLE ATM...BUT IS FORECAST TO IMPROVE SOME
OVER THE NEXT 24 HRS. AGAIN...THERE WILL BE A SMALL SPATIAL AND
TEMPORAL WINDOW FOR SOMETHING TO ORGANIZE...THOUGH THE UPPER
ENVIRONMENT NEVER BECOMES IDEAL. OVERALL PICTURE IS FOR WHATEVER
IS THERE...BE IT A TROUGH OR SOMETHING MORE SIGNIFICANT...TO TRACK
GENERALLY WWD TOWARD THE TX COAST OVER THE NEXT 48 TO 60 HRS.
CONTINUED TO SHOW NEAR SCA CRITERIA WINDS AND SEAS OVER THE
COASTAL WATERS...AND RAMPED UP RAIN CHANCES MONDAY AND TUESDAY.
LITTLE TO NO CHANGE MADE TO EXTENDED FORECAST.
AVIATION...DECAYING TSTM COMPLEX NEARING KBPT...WHICH WILL
RESULT IN TEMPO MVFR AND WIND GUSTS NEAR 40KT FROM 10Z TO 12Z.
VCTS FOR ANOTHER HR OR SO AT KLCH...WITH LINGERING -RA AT KLFT AND
KARA...WILL GIVE WAY TO VFR LATER THIS MORNING. KAEX...VFR
EXPECTED TO PREVAIL.
MARINE...LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO THE
COASTAL WATERS WILL RESULT IN WIND GUSTS IN EXCESS OF 40 KTS THIS
MORNING. OTHERWISE...LIGHT TO MODEST WEST TO SOUTHWEST FLOW WILL PREVAIL
THROUGH THE REST OF TODAY. LOW PRESSURE DEVELOPMENT OVER THE
NORTH-CENTRAL GULF WITH A SUBSEQUENT WESTWARD MOTION MAY RESULT IN
HIGHER WINDS AND SEAS ON MONDAY...WHICH WOULD LAST THROUGH AT
LEAST TUESDAY NIGHT. MARINERS ARE ENCOURAGED TO CONTINUE TO
MONITOR THE LATEST FORECASTS DURING THIS DEVELOPING WEATHER
SITUATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 96 76 95 76 90 / 30 30 40 50 50
KBPT 96 77 97 77 90 / 20 30 30 50 60
KAEX 101 75 98 75 94 / 30 30 30 20 30
KLFT 97 77 94 75 89 / 40 30 40 40 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 9 AM TO 7 PM CDT MONDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM INTRACOASTAL CITY TO
CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
&&
JSHazardous weather outlook, Aug 3, 4:59 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
559 AM CDT SUN AUG 3 2008
GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-041100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
559 AM CDT SUN AUG 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
HEAT WILL ONCE AGAIN BE A CONCERN TODAY...WITH HEAT INDICES
RANGING FROM 100 TO 105 IN THE AFTERNOON. ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. AT
THIS TIME...THE PROBABILITY OF SEVERE WEATHER IS LOW...BUT STRONG
STORMS WILL BE CAPABLE OF WIND GUSTS OF 40 TO 50 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAT WILL CONTINUE TO BE A CONCERN MONDAY...WITH HEAT INDICES
AGAIN RANGING FROM 100 TO 105 IN THE AFTERNOON. AN AREA OF
DISTURBED WEATHER OVER THE NORTH CENTRAL GULF IS FORECAST TO
MOVE WEST ACROSS THE NORTHERN GULF...AND WILL BE MONITORED FOR
POTENTIAL TROPICAL DEVELOPMENT. AT A MINIMUM...INCREASING WINDS
AND SEAS SHOULD BE EXPECTED OVER THE COASTAL WATERS MONDAY THROUGH
LATE TUESDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
13
In the hours before
Special weather statement, Aug 3, 2:15 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
315 PM CDT SUN AUG 3 2008
LAZ027-028-030>033-TXZ181-182-032115-
RAPIDES LA-VERNON LA-EVANGELINE LA-ALLEN LA-BEAUREGARD LA-
ST. LANDRY LA-NEWTON TX-JASPER TX-
315 PM CDT SUN AUG 3 2008
...SIGNIFICANT WEATHER ALERT FOR RAPIDES...VERNON...EVANGELINE...
ALLEN...BEAUREGARD AND ST. LANDRY PARISHES...SIGNIFICANT WEATHER
ALERT FOR NEWTON AND JASPER COUNTIES UNTIL 415 PM CDT...
AT 310 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 4
MILES WEST OF TOLEDO BEND DAM TO 6 MILES SOUTHEAST OF VILLE PLATTE...
MOVING SOUTHWEST AT 24 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
REDDELL AND BURR FERRY BY 320 PM CDT
SUGARTOWN AND MAMOU BY 330 PM CDT
ROSEPINE...GRANT AND EVANS BY 335 PM CDT
WIERGATE AND BURKEVILLE BY 345 PM CDT
MITTIE BY 350 PM CDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
JT
Thunderstorm Wind, Newton
- When
- August 3, 2:55 PM CST
- Where
- Newton County, 2.25 mi SE of Wiergate
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.000, -93.670
Trees and power lines were blown down on area roadways.
Thunderstorm Wind, Jasper
- When
- August 3, 3:15 PM CST
- Where
- Jasper County, 1.78 mi W of Jasper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.920, -94.030
Trees were blown around Jasper.
Thunderstorm Wind, Tyler
- When
- August 3, 4:15 PM CST
- Where
- Tyler County, 1.38 mi S of Colmesneil
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 30.910, -94.420
A tree fell on a house in Colmesneil and almost destroyed the home. Trees and power lines were also reported down across the rest of Tyler County.
Thunderstorm Wind, Jefferson
- When
- August 3, 5:00 PM CST
- Where
- Jefferson County, 0.69 mi S of Hollywood
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 29.970, -94.000
Trees and power lines were blown down in Nederland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, August 3, 20083 deaths · 2 injured · $25,000 · 52 kt wind · 4 events
- Rip Currents in Florida, August 3 to 4, 20083 deaths · 2 injured · 3 events
- Rip Current in Florida, August 3, 20081 death · 1 event
- Marine Strong Wind in Gulf of Mexico, August 3, 20081 death · 1 event
- Tornado and Flash Flooding in California, August 3 to 4, 2008$235,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, August 3, 2008$257,000 · 1.75 in hail · 13 events
- Damaging Winds in Louisiana, August 3, 2008$295,000 · 50 kt wind · 4 events
- Lightning Strike in Maine, August 3, 2008$300,000 · 1 event
- Damaging Winds in Texas, August 3, 20081 injured · $93,000 · 55 kt wind · 8 events
- Lightning Strike in Georgia, August 3, 2008$150,000 · 1 event
- Hail and Damaging Winds in Massachusetts, August 3, 20081 injured · $61,000 · 1 in hail · 10 events
- Flash Flooding in Maine, August 3, 2008$120,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133161, 133163, 133164, 133166.